Emergency Assessment Flashcards
7 cards from real OSCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Emergency Assessment flashcards as text
A patient presents with sudden onset of unilateral pleuritic chest pain and dyspnea. Breath sounds are absent on the right. The trachea is midline. The MOST likely diagnosis is:
Answer: Simple pneumothorax
Absent breath sounds unilaterally with pleuritic pain and dyspnea, but midline trachea, indicates a simple (not tension) pneumothorax.
When performing the SAMPLE history in an emergency, what does the 'E' stand for?
Answer: Events leading to the complaint
In the SAMPLE mnemonic, E stands for Events leading to the current illness or injury, providing context for the chief complaint.
A patient with DKA has a serum potassium of 5.8 mEq/L on admission. When should potassium replacement begin?
Answer: When potassium falls below 5.0 mEq/L
Potassium replacement in DKA should begin when the level falls below 5.0 mEq/L, as insulin therapy will drive potassium intracellularly and cause hypokalemia.
Which finding in a trauma patient most urgently indicates a needle decompression?
Answer: Tracheal deviation, absent breath sounds, and hypotension
Tension pneumothorax presents with tracheal deviation away from the affected side, absent breath sounds, and hemodynamic compromise requiring immediate needle decompression.
A 30-year-old presents with altered mental status, fever 39.8°C, neck stiffness, and photophobia. The FIRST intervention should be:
Answer: Administer antibiotics and dexamethasone, then perform LP
In suspected bacterial meningitis, antibiotics and dexamethasone should be given immediately before LP if there will be any delay, as treatment must not be deferred.
What is the correct compression-to-ventilation ratio for adult CPR with two rescuers when an advanced airway is in place?
Answer: Continuous compressions at 100-120/min with 1 breath every 6 seconds
Once an advanced airway is placed, compressions are continuous at 100-120/min and ventilations are delivered asynchronously at 10 breaths/min (one every 6 seconds).
A patient with suspected opioid overdose has respiratory rate of 4/min and pinpoint pupils. Which treatment is indicated?
Answer: Naloxone 0.4–2mg IV/IM/IN
Naloxone is the opioid antagonist that rapidly reverses opioid-induced respiratory depression and miosis.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. We have not yet matched this exam's facts to an official source, so confirm fees, dates and rules with the exam body. Not reviewed by a subject-matter expert. Editorial policy